Cancer and cancer treatment may sometimes damage nerves around the body. This is known as peripheral neuropathy. It can happen for a number of reasons. For example:
- it can be a side effect of some anti-cancer drugs
- a tumor may be pressing on a nerve close by
- surgery or radiotherapy may sometimes damage nerves
If you have peripheral neuropathy, the symptoms may vary depending on the affected nerves. You may experience pain, sensitivity, or numbness. This often happens in the hands, feet, or legs. The nerves that control digestion and blood pressure can also be affected, which can produce constipation, dizziness, or other symptoms.
If you are being treated with drugs that are known to cause peripheral neuropathy, your doctor will monitor you for symptoms prior to each treatment. You must tell your doctor about every new symptom that appears. In some cases, treatment may be discontinued in order to prevent your symptoms from worsening. Your doctor or nurse can give you advice on other things that you can do to manage your symptoms.